Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 5, 2023, 9:25 PM CDT for Jim Hogg County, Texas. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2023, 9:25 PM CDT (02:25 UTC)
- Expired
- Apr 5, 2023, 9:56 PM CDT
- In force
- 31 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jim Hogg County, TX
The radar
The Corpus Christi radar (KCRP), 124 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:25 PM CDT | HAIL 1 | 3 Ssw Hebbronville, TX | NICKEL TO QUARTER SIZED HAIL REPORTED BY THE PUBLIC JUST BEFORE 9:30 PM CDT. |
| Apr 5, 9:30 PM CDT | HAIL 1 | 1 Sse Hebbronville, TX | NICKEL TO QUARTER SIZED HAIL REPORTED BY THE PUBLIC AROUND 9:30 PM CDT IN HEBBRONVILLE. |
| Apr 5, 9:40 PM CDT | HAIL 0.88 | 1 E Hebbronville, TX | PENNY TO NICKEL SIZED HAIL REPORTED BY MEMBERS OF THE PUBLIC ON THE NORTHEAST SIDE OF HEBBRONVILLE AROUND 9:40 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.2
The text
As transmitted.
717
WUUS54 KBRO 060225
SVRBRO
TXC247-060315-
/O.NEW.KBRO.SV.W.0002.230406T0225Z-230406T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
925 PM CDT Wed Apr 5 2023
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northwestern Jim Hogg County in Deep South Texas...
* Until 1015 PM CDT.
* At 925 PM CDT, a severe thunderstorm was located near South Fork
Estates, or 7 miles southwest of Hebbronville, moving northeast at
20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville
Border Patrol Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2734 9855 2734 9852 2727 9852 2713 9878
2727 9895 2727 9880 2735 9880 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0225Z 230DEG 18KT 2725 9878
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
58/Reese2 follow-up statements
174
WWUS54 KBRO 060241
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
941 PM CDT Wed Apr 5 2023
TXC247-060315-
/O.CON.KBRO.SV.W.0002.000000T0000Z-230406T0315Z/
Jim Hogg TX-
941 PM CDT Wed Apr 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTH CENTRAL JIM HOGG COUNTY...
At 941 PM CDT, a severe thunderstorm was located over Hebbronville,
moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2734 9855 2734 9852 2727 9852 2721 9864
2724 9876 2727 9880 2735 9880 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0241Z 241DEG 20KT 2728 9867
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
58/Reese611
WWUS54 KBRO 060256
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
956 PM CDT Wed Apr 5 2023
TXC247-060306-
/O.CAN.KBRO.SV.W.0002.000000T0000Z-230406T0315Z/
Jim Hogg TX-
956 PM CDT Wed Apr 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JIM HOGG COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 2734 9855 2734 9852 2727 9852 2721 9864
2724 9876 2727 9880 2735 9880 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 0255Z 230DEG 18KT 2733 9861
$$
58/ReeseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:02 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 5, 6:02 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
602 PM CDT Wed Apr 5 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Thursday night)
Issued at 236 PM CDT Wed Apr 5 2023
Slow moving cold front has entered the western portions of Deep
South Texas late this afternoon and will be turtling southward
ovenight moving and stalling off the lower coast Thursday morning.
The front to remain in place, about 50-100 miles east of Padre
Island, much of Thursday with it getting a bit of and eastward
kick tomorrow night as a mid-level trough moves into West Texas.
Rain trends continue to increase through Thursday night with a
continued chance for thunderstorms producing heavy rain at times.
SPC continues a marginal risk of isolated severe thunderstorms
this evening due to weak shortwave troughs rotating through a
broad mid-level southwest flow and the initial large scale forcing
of the slow moving front. Best probability for thunderstorms
tonight will be through midnight when the instability is the
greatest. These thunderstorms will be capable of producing hail
upwards of 1 inch in diameter and some gusty winds. Heavy rainfall
will also be a threat with the strongest storms as moisture pools
and rapidly deepens (pwats 1.8-2inches) along the boundary.
Although latest model trends have lowered QPF general amounts of
0.25-0.50 inches with isolated 1- 2 inches are possible. SPC has
maintained our CWA region in the marginal risk for day one
excessive rainfall.
A brief lull in the thunderstorms late tonight and Thursday
morning will be short-lived with chances increasing late tomorrow
afternoon and tomorrow night. SPC has expanded the marginal risk
area for the Day 2 convection outlook for all of Deep South Texas.
Models have been and continue to pinpoint Thursday evening/night
for the best chance of rainfall and thunderstorms for our region
as a strong mid-level trough (currently seen on water vapor loops
off Baja CA) moves across West Texas. Although, the storms will be
elevated the trough will provide sharp mid- level lapse rates and
increase the isentropic lift enhancing a few thunderstorms with
one or two overachieving and producing some hail. Rainfall once
again may be marginally robust especially under a thunderstorm.
WPC's day two excessive rainfall outlook places a slight risk over
northern Brooks and Kenedy counties and marginal risk elsewhere.
QPF amounts again look to average 0.25-0.50 inches with isolated
amounts 1-2+ inches but overall coverage and chances are trending
wider and higher respectively.
Temperature trends are track for a nice Spring cool down with
lows tonight and again Thursday night dipping into the 50s and
60s. High Thursday only recovering into the 60s out west with
70-75 degrees for the Middle and Lower RGV.
&&
.LONG TERM...
(Friday through next Wednesday)
Issued at 236 PM CDT Wed Apr 5 2023
Modest beneficial rainfall will likely continue across deep South
Texas and the Rio Grande Valley Friday during the day. SPC keeps the
CWA in a general thunderstorm outlook area and additional rainfall
could reach a half inch as a stalled weak front lingers in the
vicinity. Though the front will likely lie along a surface trough
just offshore, low level moisture, coupled with upper instability,
will keep rain possible over the entire CWA. From the lower Rio
Grande Valley to the Southeast, a weak return flow off the Gulf of
Mexico will maintain a moist environment along the remnants of the
weakened frontal zone. Morning temperatures on Friday will range
from the mid 50s to the mid 60s. High temperatures will range from
the mid 60s to the mid 70s.
The stalled front will remain just offshore heading into the
weekend, meaning the extreme southeast corner of the CWA could see a
few residual showers on Saturday, but upstream ridging and surface
high pressure will eventually take over as the weekend progresses.
Continued return flow early next week may sustain low level moisture
over the area, yet not yield much additional rain.
Rain chances will decrease from west to east on Saturday as mid
level ridging builds in and some drier air works into the region. As
clouds and rain chances decrease, temperatures will start to warm up
through the weekend into early next week. Low temps on Saturday will
generally be in the 50s and 60s with lingering clouds. Saturday high
temps will be mild, as temperatures will be slow to recover, in the
lower to mid 70s. High temperatures for Sunday will be in the mid
70s to near 80, while lows will again be in the 50s and 60s. Look
for warmer and drier Monday through Wednesday weather with high
temps in the 80s with a mix of sun and clouds.
&&
.AVIATION...
(00Z TAFS)
Issued at 600 PM CDT Wed Apr 5 2023
Tricky situation for the TAFs. A weak cold front will wax and wane
within the region through the next 24 hours. Shifting winds and
precipitation will accompany the frontal boundary, and timing of
the rainfall and wind shifts is based heavily on the HRRR model.
Confidence in this TAF package is very low due to the oozing cold
front.
&&
.MARINE...
Now through Thursday night...A high swell/sea continues to be
indicated by buoy 42020 and buoy 42002, 7.2 and 8.9 feet
respectively, while the pressure gradient remains weak off the
lower Texas coast. As a result, we will be extending the Small
Craft Advisory for the offshore waters through at least midnight
when the latest models show a more significant subsidence of the
seas. A cold front moves off the lower Texas coast tonight with
light to moderate north winds also helping to mix out the high
swell. The front stalls just east of the coastal waters Thursday
morning with a weak low pressure areas to form along the
stationary front Thursday night. This will provide light to
moderate north to northeast winds and a moderate sea. Increasing
showers and thunderstorms will provide adverse marine conditions
with locally higher winds and seas and lower visibility.
Friday through Monday Night...Moderate to fresh northwest to
north winds and moderate to slightly elevated seas will prevail
Friday through Saturday night, with possible low end small craft
advisory conditions Saturday on the Gulf. Winds will weaken and
shift to northeast Sunday through Monday night, maintaining
moderate seas.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 65 76 62 74 / 50 50 80 50
HARLINGEN 63 74 61 74 / 60 60 90 60
MCALLEN 62 69 60 69 / 70 60 90 50
RIO GRANDE CITY 59 68 59 69 / 80 50 90 50
SOUTH PADRE ISLAND 67 75 65 72 / 40 50 80 60
BAYVIEW/PORT ISABEL 66 76 62 74 / 50 50 90 60
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Thursday evening for TXZ451-454-
455.
GM...Small Craft Advisory until midnight CDT tonight for GMZ170-175.
&&Hazardous weather outlook, Apr 5, 4:04 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 404 PM CDT Wed Apr 5 2023 TXZ248>255-351-353>355-451-454-455-062115- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 404 PM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is a High Risk of Rip Currents at areas beaches tonight. Showers and thunderstorms with moderate to heavy rainfall will be possible tonight. Low lying and poorly draining areas may flood at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is an elevated risk of rip currents Thursday through Saturday. Showers and thunderstorms with moderate to heavy rainfall will be possible Thursday through Friday night. Low lying and poorly draining areas may flood at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-062115- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 404 PM CDT Wed Apr 5 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight A Small Craft Advisory remains is in effect until 12 AM Thursday for the offshore Gulf waters 20 to 60 NM. Scattered to numerous thunderstorms will produce occasional to frequent cloud to water lightning, gusty winds, and locally intense rain reducing visibility below 1 nautical mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms Thursday through Friday night will produce occasional to frequent cloud to water lightning, gusty winds, and locally intense rain reducing visibility below 1 nautical mile at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 5, 8:20 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
820 PM CDT Wed Apr 5 2023
TXZ248-252-060200-
Zapata TX-Starr TX-
820 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of southwestern Jim
Hogg, northwestern Starr and southeastern Zapata Counties through 900
PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Fronton, or 17 miles west of Roma, moving north at 40
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zapata, Lopeno, New Falcon, Zapata County Fire Department, Fronton,
Salineno, Falcon State Park, Zapata Middle School, Siesta Shores and
Zapata County Public Library.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2692 9927 2685 9895 2679 9895 2678 9891
2640 9906 2640 9908 2643 9911 2647 9909
2650 9910 2652 9913 2654 9917 2662 9918
2666 9920 2672 9921 2675 9924 2679 9924
2685 9927 2686 9929
TIME...MOT...LOC 0118Z 195DEG 35KT 2639 9929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
58/ReeseSpecial weather statement, Apr 5, 8:37 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Brownsville TX
837 PM CDT Wed Apr 5 2023
TXZ248-249-060215-
Jim Hogg TX-Zapata TX-
837 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern Jim
Hogg and east central Zapata Counties through 915 PM CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randado, or 12 miles northeast of Bustamante, moving north at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Randado, Thompsonville,
Escobas, Jim Hogg County Airport, Hebbronville High School, South
Fork Estates and Hebbronville Border Patrol Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2697 9885 2701 9904 2727 9897 2727 9880
2735 9880 2736 9863
TIME...MOT...LOC 0136Z 201DEG 21KT 2708 9892
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
58/ReeseSpecial weather statement, Apr 5, 9:21 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Brownsville TX
921 PM CDT Wed Apr 5 2023
TXZ248-060300-
Zapata TX-
921 PM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northwestern Zapata
County through 1000 PM CDT...
At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Ygnacio, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Ygnacio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2709 9943 2710 9944 2714 9943 2729 9935
2727 9933 2727 9932 2714 9910 2692 9933
2694 9938 2694 9939 2696 9939 2698 9938
2702 9942 2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0221Z 213DEG 18KT 2695 9943
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
58/ReeseThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:20 PM CDT | Special Weather Statement | BRO | Zapata | 40 min |
| Apr 5, 8:37 PM CDT | Special Weather Statement | BRO | Jim Hogg | 38 min |
| Apr 5, 8:51 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg | 39 min |
| Apr 5, 9:21 PM CDT | Special Weather Statement | BRO | Zapata | 39 min |
| Apr 5, 9:44 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 46 min |
| Apr 6, 12:42 AM CDT | Special Weather Statement | BRO | Jim Hogg | 48 min |
| Apr 6, 1:32 AM CDT | Special Weather Statement | BRO | Brooks | 43 min |
| Apr 6, 4:40 AM CDT | Special Weather Statement | BRO | Jim Hogg, Zapata | 50 min |
| Apr 6, 9:31 AM CDT | Special Weather Statement | BRO | Brooks | 44 min |
| Apr 6, 10:14 AM CDT | Special Weather Statement | BRO | Kenedy | 31 min |
| Apr 6, 3:26 PM CDT | Small Craft Advisory | BRO | 22 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.